Send to:

Choose Destination
See comment in PubMed Commons below
Aust Crit Care. 1993 Dec;6(4):10-3.

Nursing implications of low-dose heparin to infusate to improve infusion site survival in children.


Initiation of intravenous (i.v.) infusions in hospital wards is a common surgical procedure. Unfortunately many of these infusions will fail due to phlebitis and/or extravasation. Such failure may cause considerable patient discomfort, interfere with i.v. therapy and increase the nurse's workload. I.v. problems with adults have been evaluated extensively, however little attention has been given to children. Heparin is effective in reducing thrombus formation and studies have demonstrated other properties as well, such as anti-inflammatory, anti-irritant, maintenance of endothelial integrity and homeostasis, and tissue healing. The purpose of this study was to determine if the addition of low-dose heparin to infusate would prolong infusion site survival in children. An experimental design was used whereby patients were randomly allocated into control and treatment groups. The treatment group received pre-mixed fluids containing 1 unit/ml of heparin whilst the control group received standard fluids. Data were collected using a standard form and information such as type and size of cannula, sex, age, date and time of cannulation, site, signs of phlebitis/extravasation, reasons for cannula removal and type of fluids and drugs infused, were recorded. Failure incidence was analysed by Cox's multivariate hazards model, life-table method and log rank tests. The results showed a highly significant difference (Chi 2 20.42, p < 0.0001) in decreasing infusion failure with the addition of low-dose heparin to infusate. Nursing implications could include a decrease in the incidence of extravasation and phlebitis, an increase in effective vein usage, fewer problems with i.v. flow rates, a reduction in medical/nursing hours associated with re-cannulations, less likelihood of systemic sepsis, and less patient worry and discomfort due to local venous reactions and re-cannulations.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk